Discrete Laplace cycles of period four. (English) Zbl 1247.51010

Within the framework of discrete differential geometry, the author studies discrete conjugate nets, their Laplace transforms, discrete \(W\)-congruences, and discrete asymptotic nets.
The key definitions in this field of geometry are as follows:
{(1)} A discrete conjugate net is a map \(f: \mathbb Z^2\to\mathbb P^3\), \((i,j)\mapsto f(i,j)=f_i^j\), such that every elementary quadrangle \(f_i^j\), \(f_{i+1}^j\), \(f_{i+1}^{j+1}\), \(f_i^{j+1}\) is planar.
{(2)} A discrete conjugate net is regular if the four points \(f_i^j\), \(f_{i+1}^j\), \(f_{i+1}^{j+1}\), \(f_i^{j+1}\) are pairwise different, are not collinear, and the osculating planes \(f_{i-1}^j\vee f_i^j\vee f_{i+1}^j\) and \(f_i^{j-1}\vee f_i^j\vee f_i^{j+1}\) are of projective dimension two. Here the symbol \(\vee\) stands for the span of projective subspaces.
{(3)} The first and second Laplace transforms of a regular discrete conjugate net are the discrete conjugate nets \[ \mathcal{L}_1 f:\mathbb Z^2\to\mathbb P^3, \quad (i,j)\mapsto (f_i^j\vee f_{i+1}^j)\cap (f_i^{j+1}\vee f_{i+1}^{j+1}), \]
\[ \mathcal{L}_2 f:\mathbb Z^2\to\mathbb P^3, \quad (i,j)\mapsto (f_i^j\vee f_i^{j+1})\cap (f_{i+1}^j\vee f_{i+1}^{j+1}). \]
{(4)} The \(n\)th Laplace sequence to a discrete conjugate net \(f\) is the sequence \(n\mapsto \mathcal{L}_i^nf\) where \(\mathcal{L}_i^nf\) is recursively defined by \(\mathcal{L}_i^nf =\mathcal{L}_i\mathcal{L}_i^{n-1}f\) and \(\mathcal{L}_i^0f=f.\)
{(5)} The Laplace sequences of a discrete conjugate net \(f\) are called a Laplace cycle of period four, if \(\mathcal{L}_1^1f = \mathcal{L}_2^2f\).
{(6)} Denote the Grassmannian of lines in \(\mathbb P^3\) by \(\mathbb L^3\). A map \(L:\mathbb Z^2\to\mathbb L^3\) is called a discrete \(W\)-congruence if its Klein image on the Plücker quadric is a conjugate net.
For discrete conjugate nets whose Laplace sequence is of period four, the author shows that the connecting lines of corresponding points form a discrete \(W\)-congruence. He derives some properties of discrete Laplace cycles of period four and describes two explicit methods for their construction.
The author explores discrete versions of some results pertaining to asymptotic transforms, \(W\)-congruences, conjugate nets, and Laplace cycles of period four established in the 1930’s by H. Jonas [Math. Ann. 114, 237–274 (1937; Zbl 0016.18101) and ibid., 749–780 (1937; Zbl 0017.18702)] and R. Sauer [Projektive Liniengeometrie. Berlin, Leipzig: Walter de Gruyter (1937; Zbl 0016.21804)].


51K10 Synthetic differential geometry
53A20 Projective differential geometry
51A20 Configuration theorems in linear incidence geometry
53A25 Differential line geometry
53A05 Surfaces in Euclidean and related spaces
51M30 Line geometries and their generalizations
Full Text: DOI arXiv


[1] Barner M., Über geschlossene Laplace-Ketten, Arch. Math. (Basel), 1958, 9(5), 366-377; · Zbl 0089.17103
[2] Bobenko A.I., Suris Y.B., Discrete Differential Geometry, Grad. Stud. Math., 98, American Mathematical Society, Providence, 2008 http://dx.doi.org/10.1007/978-3-7643-8621-4; · Zbl 1158.53001
[3] Degen W., Über geschlossene Laplace-Ketten ungerader Periodenzahl, Math. Z., 1960, 73(2), 95-120 http://dx.doi.org/10.1007/BF01162471; · Zbl 0101.39504
[4] Doliwa A., Geometric discretisation of the Toda system, Phys. Lett. A, 1997, 234(3), 187-192 http://dx.doi.org/10.1016/S0375-9601(97)00477-5; · Zbl 1044.37527
[5] Doliwa A., Asymptotic lattices and W-congruences in integrable discrete geometry, J. Nonlinear Math. Phys., 2001, 8(suppl.), 88-92 http://dx.doi.org/10.2991/jnmp.2001.8.s.16; · Zbl 0990.37055
[6] Doliwa A., Discrete asymptotic nets and W-congruences in Plücker line geometry, J. Geom. Phys., 2001, 39(1), 9-29 http://dx.doi.org/10.1016/S0393-0440(00)00070-X; · Zbl 0990.37056
[7] Doliwa A., Santini P.M., Mañas M., Transformations of quadrilateral lattices, J. Math. Phys., 2000, 41(2), 944-990 http://dx.doi.org/10.1063/1.533175; · Zbl 0987.37070
[8] Edge W.L., The net of quadric surfaces associated with a pair of Möbius tetrads, Proc. Lond. Math. Soc., 1936, 41(1), 337-360 http://dx.doi.org/10.1112/plms/s2-41.5.337;
[9] Hammond E.S., Periodic conjugate nets, Ann. of Math, 1921, 22(4), 238-261 http://dx.doi.org/10.2307/1967906;
[10] Hu H.S., Laplace sequences of surfaces in projective space and two-dimensional Toda equations, Lett. Math. Phys., 2001, 57(1), 19-32 http://dx.doi.org/10.1023/A:1017923708829; · Zbl 1029.53018
[11] Jonas H., Allgemeine Transformationstheorie der konjugierten Systeme mit viergliedrigen Laplaceschen Zyklen, Math. Ann., 1937, 114(1), 749-780 http://dx.doi.org/10.1007/BF01594207;
[12] Jonas H., Ein allgemeiner Satz über W-Kongruenzen mit Anwendungen auf Laplacesche Zyklen, Biegungsflächen des einschaligen Hyperboloids und schiefe Weingarten Systeme, Math. Ann., 1937, 114(1), 237-274 http://dx.doi.org/10.1007/BF01594175;
[13] Möbius A.F., Kann von zwei dreiseitigen Pyramiden eine jede in Bezug auf die andere um- und eingeschrieben zugleich heißen?, J. Reine Angew. Math., 1828, 3, 273-278 http://dx.doi.org/10.1515/crll.1828.3.273;
[14] Nieszporski M., On a discretization of asymptotic nets, J. Geom. Phys., 2002, 40(3-4), 259-276 http://dx.doi.org/10.1016/S0393-0440(01)00038-9; · Zbl 0997.35080
[15] Pottmann H., Wallner J., Computational Line Geometry, Math. Vis., Springer, Berlin, 2010 http://dx.doi.org/10.1007/978-3-642-04018-4; · Zbl 1175.51014
[16] Sasaki T., Line congruence and transformation of projective surfaces, Kyushu J. Math., 2006, 60(1), 101-243 http://dx.doi.org/10.2206/kyushujm.60.101; · Zbl 1104.53008
[17] Sauer R., Projektive Liniengeometrie, Göschens Lehrbücherei I: Reine und Angewandte Mathematik, 23, de Gruyter, Berlin, 1937;
[18] Veblen O., Young J.W., Projective Geometry. I, Ginn and Company, Boston-London, 1910;
[19] Wilczynski E.J., The general theory of congruences, Trans. Amer. Math. Soc., 1915, 16(3), 311-327 http://dx.doi.org/10.1090/S0002-9947-1915-1501014-2;
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.